Treatment

FAQS: Chemotherapy-Induced Neuropathy

PJ Hamel Health Guide September 20, 2010
  • One of the lesser-known side effects of some types of breast cancer chemotherapy regimens is nerve damage (neuropathy), which can cause an array of symptoms ranging from simple numbness and pins and needles in the hands, to severe pain in the arms and legs, and difficulty walking. The following FAQS will examine neuropathy: what it is, what drugs cause it, and how to deal with it.

    Q. I’m nearly finished with my TC chemo, and I’ve been experiencing some pretty significant numbness/tingling in my hands and feet. It kind of feels like they’ve gone to sleep. Is this a side effect of TC?


    A. You’re experiencing CIPN (chemotherapy-induced peripheral neuropathy), a potentially serious side effect of “T” – one of the taxane drugs, Taxotere (docetaxel) or Taxol (paclitaxel).

    What’s going on, exactly? Well, that’s one of the problems in treating CIPN (more commonly known as just plain neuropathy) – researchers aren’t really sure how it develops.

    In breast cancer patients, it starts as a result of a taxane drug, or a platinum compound treatment (e.g., carboplatin). Somehow, using these drugs can damage nerves, particularly the peripheral ones – those leading to your hands and feet.

    Researchers theorize it has something to do with the salts in your body that trigger nerve impulses; chemo changes the concentration of salts, or damages the channels in which they travel to reach the nerves. The result is “sensitized” nerves, resulting in tingling and pain; or damaged nerves (numbness).

    At any rate, clinical and animal trials continue to be conducted in an attempt to find out more about the causes of neuropathy.

    Q. I’ve heard from some of the other women in the chemo suite that this tingling can turn to pain, or to numbness, or to both. Is that a possibility for me?

    A. Unfortunately, it is. Neuropathy can manifest itself as numbness that impacts your day-to-day life. Severe enough numbness may mean you have trouble holding kitchen tools, for instance, or buttoning buttons. You may drop things more often.

    If the neuropathy is in your feet, you may stumble; or it may get so severe that you’re unable to walk without aid, since you can’t feel your feet. Also, you may not feel pain if you cut your finger, for instance, or develop a blister on your foot.

    In addition, numbness can result in an inability to feel heat and cold, which can lead to burns, or cold-weather injuries.

    As for pain, patients report sharp, stabbing pains radiating up their arms and legs; or fiery, burning pains. Sometimes hands and feet, legs and arms are very sensitive to the touch.

    Q. So, how long does it last? Will it be gone soon?

    A. Again, there’s no predicting how long it’ll last. Thankfully, for most women neuropathy disappears (or greatly abates) within a few weeks after finishing chemo. But for some women, the pain and tingling can last for months, years… or indefinitely.

    Q. Is there anything I can do to prevent it from getting worse? Or if not, how is it treated?


  • A. Well… If it starts getting really bad, taking a short (1-week) break from chemo allows the symptoms to abate, and your nerves to recover a bit. While this isn’t ideal, it’s a possibility for neuropathy that’s become very problematic.


    Current treatments to reduce pain include certain antidepressants (Cymbalta, Effexor); painkillers ranging from simple aspirin to prescription drugs; and various topical creams, including lidocaine patches. Some women report getting relief from a cream based on chili pepper extract (capsaicin).

    Non-drug treatments include physical therapy, massage, and acupuncture, a complementary therapy that many women report has actually proved quite effective in reducing their neuropathy symptoms. Also, both walking and swimming increase blood flow to the arms and legs, which seems to help.

    In a recent clinical trial, women receiving calcium and magnesium injections prior to and during TC experienced neuropathy symptoms only half as serious as women who didn’t receive injections, so this protocol shows promise for the future.

    There are currently a number of ongoing clinical trials testing treatments for neuropathy. Interested in participating? Check the National Cancer Institute’s list of neuropathy clinical trials.

    Hopefully, your symptoms won’t worsen, and once you’re done with chemo will disappear. But if your neuropathy seems to be getting worse with each infusion, or if it doesn’t subside after you’ve finished chemo, do let your oncologist know. S/he has all kinds of drugs and drug combos that may help. Good luck!

     

    Want to read more? Expert patient Phyllis Johnson details her experience with "Taxol toes."